Texas, 2018

Damaging Winds in Texas, May 8, 2018

May 8, 2018 · NWS LUB · 2 events in 1 county or zone

A line of high based thunderstorms moved east across the far south-central Texas Panhandle this evening. As these storms decayed in the far southeast Panhandle, a core of destructive winds (measured from 60 to 75 mph) developed on the backside of the precipitation and persisted for 10 to 15 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A line of high based thunderstorms moved east across the far south-central Texas Panhandle this evening. As these storms decayed in the far southeast Panhandle, a core of destructive winds (measured from 60 to 75 mph) developed on the backside of the precipitation and persisted for 10 to 15 minutes. These winds inflicted scattered minor to moderate damage in the city of Memphis (Hall County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 8, 5:18 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 8, 5:18 PM CST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
618 PM CDT Tue May 8 2018

.AVIATION...
VFR conditions in place all three TAF sites and will continue
through the next 24 hours. Elevated showers are producing some
strong wind gusts underneath virga that could impact all three TAF
sites but it remains too short- lived and brief to include in
this forecast. Will see any showers dissipate after sunset and
wind speeds will decrease some as well. Wind speeds will increase
during the day on Wednesday once again.

Jordan

&&

.PREV DISCUSSION... /issued 345 PM CDT Tue May 8 2018/

DISCUSSION...
Weak upper trough with decent mid level moisture edging east
across the area this afternoon. Instability aloft weak, and is
translating into only weak RADAR returns aloft - at least to this
point. Given sharply inverted V soundings, we are holding onto
mention of mostly high-based thunderstorms and possibility of
locally very strong wind gusts into the evening.

Wave expected to clear to the east overnight, with drier flow
aloft in northwest flow on Wednesday. This should slightly weaken
the surface pressure trough and allow a solidly very warm day
mostly in the mid 90s. Surface trough will reform Wednesday
afternoon mainly near our western border with New Mexico.

Flattening upper ridge passing early Thursday with an increase in
deep layered flow will gradually deepen the next version of
surface troughing leading to more solidly breezy southerly or
southwesterly flow and another notch warmer temperatures generally
mid or upper 90s. So much heating may be able to force limited
convective attempt within the surface convergence, but with such
limited moisture leaving mention of thunder out.

Upper flow expected to back Friday and strengthen as low pressure
steers into the eastern Great Basin. Surface pressure falls and
low pressure edging more out into the plains will favor solid
downslope component and not much moisture. Highs expected to push
100 degrees for many locations. Also not impossible for weakly
forced high-based convection within the surface convergence mainly
in the Rolling Plains, though solutions not wholly behind any
thunder development. Not a whole lot of change for Saturday,
either, with dry, downslope component holding, though surface
pressure gradient appears may be slightly less so wind speeds
perhaps a notch or two lower as a result.

A portion of the upper low in the west will eject north and weaken
Sunday though appears to have trended weaker and further north. A
very weak front may sag into our area before weakening - solutions
have trended weaker with this front as well as the low passing
north. Retained a low mention of thunder Sunday, favoring eastern
areas where deeper moisture and possibly a front/dryline interface
may be possible. Lots of speculation from this point and beyond
with phase issues. We have downplayed Superblend rain chances to
only low chances still favoring eastern areas Monday into Tuesday.
Even so, seems slightly optimistic given how dry things are. But
it will rain again. RMcQueen

FIRE WEATHER...

Elevated fire weather concerns will continue into early evening
with generally breezy and warm conditions, and a risk of dry
lightning from a passing upper level trough. Breezy, very warm,
and dry conditions may be able to lead to elevated fire weather
conditions Thursday through Saturday, though wind speeds appear
capable Friday of Red Flag considerations if pressure gradient
trends hold. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

14
Hazardous weather outlook, May 8, 7:11 PM CST, 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
811 PM CDT Tue May 8 2018

TXZ021>044-091200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
811 PM CDT Tue May 8 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Isolated thunderstorms will be possible through this evening
across the Rolling Plains. Localized wind gusts to 50 mph and
occasional lightning will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Aside from periods of elevated fire weather over portions of the
area from Thursday through Saturday, the risk for widespread
hazardous weather is low.

In the hours before

Special weather statement, May 8, 5:30 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Lubbock TX
630 PM CDT TUE MAY 8 2018

TXZ022-090015-
Castro TX-
630 PM CDT TUE MAY 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASTRO COUNTY UNTIL
715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Dimmitt, moving southeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nazareth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3465 10200 3434 10200 3452 10229 3468 10218
TIME...MOT...LOC 2329Z 298DEG 17KT 3457 10216

JORDAN

The radar

The Amarillo radar (KAMA), 121 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
May 8, 7:50 PM CST to 8:05 PM CST
Where
Hall County, 0.61 mi WSW of Memphis to 0.57 mi W of Memphis Muni Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
34.715, -100.539

A swath of destructive winds lasting for up to 15 minutes moved north across the city of Memphis this evening. These winds resulted in scattered minor to moderate damage in the town of Memphis. Most damage was comprised of broken tree limbs, a few downed trees, damaged shingles and siding, collapsed car ports, some broken windows, and a few downed power lines.

Thunderstorm Wind, Hall

When
May 8, 7:55 PM CST to 8:05 PM CST
Where
Hall County, 0.89 mi NW of Memphis
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -100.540

Measured by a Texas Tech University West Texas mesonet. Severe wind gusts of 60 mph, 66 mph and 75 mph were measured at 1955 CST, 2000 CST, and 2005 CST, respectively.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744376, 744375.